Alert archive / South Dakota / Tornado Warnings in 2022
Tornado Warning 31, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 20, 2022, 10:06 PM CDT for Codington County, Hamlin County, South Dakota. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2022, 10:06 PM CDT (03:06 UTC)
- Expired
- Jun 20, 2022, 10:13 PM CDT
- In force
- 7 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Codington County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 9.8
The text
As transmitted.
637
WFUS53 KABR 210306
TORABR
SDC029-057-210330-
/O.NEW.KABR.TO.W.0031.220621T0306Z-220621T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
1006 PM CDT Mon Jun 20 2022
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Northern Hamlin County in northeastern South Dakota...
South central Codington County in northeastern South Dakota...
* Until 1030 PM CDT.
* At 1005 PM CDT, a confirmed tornado was located over Kellerton
Church, or 14 miles southwest of Watertown, moving northeast at 35
mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Thomas and Goose Lake around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4461 9741 4474 9749 4485 9724 4482 9703
4469 9697
TIME...MOT...LOC 0305Z 230DEG 30KT 4473 9732
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
Connelly1 follow-up statement
160
WWUS53 KABR 210313
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1013 PM CDT Mon Jun 20 2022
SDC029-057-210323-
/O.CAN.KABR.TO.W.0031.000000T0000Z-220621T0330Z/
Hamlin SD-Codington SD-
1013 PM CDT Mon Jun 20 2022
...THE TORNADO WARNING FOR NORTHERN HAMLIN AND SOUTH CENTRAL
CODINGTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern South Dakota.
LAT...LON 4461 9741 4474 9749 4485 9724 4482 9703
4469 9697
TIME...MOT...LOC 0310Z 230DEG 30KT 4478 9724
$$
ConnellyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 20, 9:38 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 20, 9:38 PM CDT, 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 938 PM CDT Mon Jun 20 2022 .UPDATE... Issued at 937 PM CDT Mon Jun 20 2022 Storms continue to push off to the north northeast tonight. Cooler air has moved in so cancelled the heat headlines a little early. Main threats this evening continue to be strong, gusty winds and some isolated hail. UPDATE Issued at 625 PM CDT Mon Jun 20 2022 Made some minor adjustments to hourly pops this evening. Otherwise, the forecast remains on track with thunderstorms either developing or moving into much of the region. && .DISCUSSION... Issued at 215 PM CDT Mon Jun 20 2022 Forecast challenges revolve around severe convective chances this afternoon through late this evening. At 2 PM CDT, skies are partly to mostly sunny and temperatures are warming into the 90s east of the nearly stalled out cold frontal boundary on stiff south-southwest breezes. West of the front, winds are out of the northwest and temperatures range from the low 70s to the upper 80s. The front is positioned currently from near Fargo North Dakota down to near Ipswich down to near Chamberlain and on down to around Alliance Nebraska. A periodically severe storm has been moving north-northeast through Dewey and Corson counties over the past couple of hours. The atmosphere is primed for some strong/organized convection. More than adequate instability and increasingly favorable shear will support severe thunderstorms by late this afternoon into this evening. All weather hazard types are possible, although large hail and damaging winds remain the greatest threats. There have been more clouds around today than Saturday or Sunday, and this is likely hampering the warm up today east of the frontal boundary. That said temperatures across portions of northeast South Dakota into western Minnesota have still been able to heat up into the mid to upper 90s, with heat indices beginning to nose up to just over the century mark. Current heat-related headlines continue, unchanged into this evening. Once this front begins to move east tonight, the cooler/drier air already moving into the western forecast zones will make its way over into the rest of the CWA, leaving Tuesday through Wednesday dry days in the forecast, with cooler temperatures closer to normal expected. The flow pattern aloft is still set to go semi- zonal through Wednesday night. Then, when the mid-level dirty ridge starts to build in on Thursday (mid-level WAA), there could be some elevated convection around heading into Thursday evening/night. The next cold front that moves through the region behind this short-lived upper ridging is supposed to come through sometime between Friday afternoon and Saturday morning. And there could be some convection accompanying that frontal passage. Warmer temperatures set up on Thursday into Friday prior to the frontal passage. Then, temperatures cool back down some for the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 625 PM CDT Mon Jun 20 2022 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected except in stronger thunderstorms this evening. Winds will shift to the northwest behind the front and then become breezy out of the west on Tuesday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise DISCUSSION...Dorn AVIATION...Wise
Hazardous weather outlook, Jun 20, 4:13 AM CDT, 17 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 413 AM CDT Mon Jun 20 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 413 AM CDT Mon Jun 20 2022 /313 AM MDT Mon Jun 20 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Excessive Heat Warnings and Heat Advisories are in effect today and this evening for areas along and east of the James River Valley, where heat indices will exceed 100 to 105 degrees. Thunderstorms will develop across central South Dakota late this afternoon, then will track eastward during the evening hours. Strong to severe storms are possible, with large hail and strong wind gusts being the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Parkin
In the hours before
Local storm report, Jun 20, 9:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
940 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND GST ABERDEEN REGIONAL AIRPO 45.45N 98.42W
06/20/2022 M67 MPH BROWN SD ASOS
&&
RVLocal storm report, Jun 20, 9:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST VIENNA 44.70N 97.50W
06/20/2022 E60 MPH CLARK SD TRAINED SPOTTER
&&
RVLocal storm report, Jun 20, 9:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
958 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM TSTM WND GST 2 S LILY 45.15N 97.68W
06/20/2022 M62 MPH DAY SD PUBLIC
&&
KSLocal storm report, Jun 20, 10:00 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1000 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM TORNADO BRYANT 44.59N 97.47W
06/20/2022 HAMLIN SD STORM CHASER
&&
RVLocal storm report, Jun 20, 10:04 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM TSTM WND GST 1 W RICHMOND LAKE REC A 45.54N 98.64W
06/20/2022 E70 MPH BROWN SD NWS EMPLOYEE
&&
KSLocal storm report, Jun 20, 10:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1005 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 7 SSE WEBSTER 45.26N 97.45W
06/20/2022 M1.00 INCH DAY SD TRAINED SPOTTER
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:03 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 42 min |
| Jun 20, 7:11 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 49 min |
| Jun 20, 7:33 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Lyman, Stanley, Sully | 42 min |
| Jun 20, 8:02 PM CDT | Special Weather Statement | ABR | Hamlin | 28 min |
| Jun 20, 8:07 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hughes, Hyde, Potter, Sully | 38 min |
| Jun 20, 8:18 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 21 min |
| Jun 20, 8:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Hyde, Potter and 1 more | 56 min |
| Jun 20, 8:37 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 38 min |
| Jun 20, 9:05 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson, Spink | 55 min |
| Jun 20, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 30 min |
| Jun 20, 9:44 PM CDT | Tornado Warning | ABR | Clark, Hamlin | 31 min |
| Jun 20, 9:48 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 23 min |
| Jun 20, 9:56 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin and 2 more | 49 min |
| Jun 20, 10:20 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Deuel, Grant, Hamlin, Marshall and 1 more | 40 min |
| Jun 20, 10:58 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 21 min |
Nearby
Tornado Warnings in South Dakota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.